Rare But Severe Liver Side-Effects Reported Among South African Patients Starting efavirenz-based ART

Michael Carter Published 5/27/16

Treatment with efavirenz has been associated with rare but severe liver complications among patients receiving antiretroviral therapy (ART) in South Africa. Writing in AIDS, investigators report three patterns of efavirenz drug-induced liver injury (DILI), the most severe of which involved necrosis with severe elevations in transaminases (ALT/AST) and jaundice. Mortality rates were high.

“We observed three patterns of injury, the most severe being submassive necrosis,” comment the authors. “A high baseline CD4+ seemingly predicts risk of submassive necrosis, with female sex and younger age additional factors.”

The investigators were especially concerned by the serious illness and deaths caused by the side-effect, and stress: “it is important that clinicians are aware of this phenomenon and manage it with rapid cessation of efavirenz when this condition is suspected.”

READ THE ENTIRE ARTICLE ON AIDSMAP, CLICK HERE